Hi. Acne is caused when androgens (male hormones found in both male and female bodies) stimulate the sebaceous (oil) glands. Certain contraceptive pills (Yaz, Diane35 and Ortho Tri-Cyclen) block the action of androgens are are prescribed to control acne as well as provide birth control.
If you cannot take the pill due to migraines ask your doctor for a gel called Differin. This is a topical synthetic retinoid which counteracts the abnormal skin processes invloved in acne.
*sorry that should have read "involved in acne"
Thank you for yor reply. I do recall trying Differin in college (I had the same process - birth control stoppage, then acne) and the Differin was okay, Not wonderful, but perhaps I would get a different effect 10 years later. Thanks again!!
Differin is even more effective when used in conjunction with oral antibiotics such as Oxytetracycline or Erythromycin.
I am 27 years old and I had a similar problem, after being on Birth Control for 5 years I decided to stop. I had never had acne much as a teenager but within a few months of stoping my BCP my skin had completely broken out. The antibiotics helped but were only temporary. It had been nearly a year and no change, I was getting so frustrated and was about to go back on the pill but decided to do some searching for natural remedies. I have been taking Evening Primrose Oil to help regulate my hormones again and Echinacea to improve my immune system. I've been using that for a month and I've seen dramatic results. My skin is finally clearing! I use a cleanser with salicyc acid, and the aveeno clear skin moisturizer. Although my skin is nearly clear, I've also recently started taking a supplement called Acneticin, I've read many things on the internet and this is suppose to be a great internal treatment for acne. I am finally starting to feel comfortable in my own skin again! Hope this helps you or anyone else who's having similar problems.
Hi! I had a similar problem where i had been on BC for about 5 years, and after a month of stopping it my skin went crazy! I had breakouts prior to taking the pill, but never this bad. They were big disgusting blister like things. 6 months i've been dealing with this ****. I took antibiotics, that only did so much. But what i found that REALLY helps is taking olive leaf extract. It works to balance your hormones and kill any bacteria like yeast and molds that everyone has a little bit of in their system, but acne sufferers happen to have a significant amount more that our liver can't process out fast enough, plus over production sebum and what not causing bacteria to grow. it also helps fight off infections and a whole list of other things. i never thought about it for my skin, but my friend recommended it, and i noticed a HUGE difference within a weeks time. My skin just totally calmed down, not nearly as red. I can tell its in the healing process. I'd say you've got nothing to loose. Plus i think it's safe to take during pregnancy, but i would definitely check with a doc. first on that one. Good luck everyone!
You may have heard this from your doctor and if you are a coffee drinker this might hurt but believe it cause it's true, my dermatologist told me that caffeine could increased acne. I didn't believe it but i tested it...everyday for a week i drank it and sure enough i would get a pimple the next day and as soon as i stopped drinking it, it stopped. I do drink it once or twice a week without a problem and adding the BC helped improve my skin.
I got on the pill when I was 26 because I had severe acne since I was a teenager and it cleared up my face amazingly. When I was 30 I decided to get off the pill and to my horror my acne returned after 6 months with a vengence. It was EVERYWHERE and it physically and emotionally hurt. I missed a few days of work and went into hiding a lot. Forget about dating. I couldn't handle it any more. I went back on the pill. At 34 I felt like I wanted to live a clean lifestyle and not be on any medication. I got off the pill again. It's now been 10 months and my skin is actually great!!! I did go through a breakout as my hormones were regulating which ALMOST caused me to go back on the pill but I stuck it out.
The thing that is different this time around than when I was 30 is that now that I'm older my lifestyle has completely changed. I looked deeper into what might be causing my acne. Instead of putting a band-aid over it and taking the pill, I looked at my diet, excercize, stress, level, and cleansers. For my diet I eat less processed foods, no caffine, very little sugar, and lots and lots of fruits and veggies, I work out 3-4 days a week with yoga, I used Proactive for years but it didn't work on me anymore so I asked my dermatologist to give me something. I now use Benzaclin. It's cheaper and works better than Proactive. My skin continues to get better every day, my periods are on schedule so I think I can safely say that the BCPs are out of my system and my skin will only get better from here out.
Thank you all for your helpful stories and comments. I do feel much much better. I have been off the pill for the last three months and have been having problems with skin. I have pimples not only on my face, but also inside my scalp and on my back and chest. It is awful!!!!
I will try drinking less caffeine and eating more fruits and veggies.
How long will it take for my body to regulate itself???
I have been off for a while now (actually forget) and I have to keep on top of the acne, although it is very slowly improving.
I wash with a benzoyl peroxide wash, use astringent with salicylic acid and then put on benzoyl peroxide lotion at night with a clear cream that is prescription and starts with a "Z", Sorry, can't remember them all right now.
I have no doubt in my mind that my severe acne break-out was directly related to me stopping Yasmin. I originally went on it to control my *minimal* acne (on face, chin and back), but when I came off of the pill, it was OUT OF CONTROL. I developed it all over my chin, neck, back and chest within a month of coming off of it, and possibly the worst, most disturbing part was that I developed painful, disgusting little pustules ALL OVER my scalp that bleed, under my hair. It was like a freak show. I have never had them before or since then, so I know it's related to the pill. Needless to say, I went back on Yasmin pretty quickly to stop these effects, though I am now haunted by how unnatural it felt to have that acne appear after I went off the pill. Can't help but wonder if Bayer is completely aware of this strange effect and how it helps their profits. ;)
I have had acne all my life, I am 33 yrs old. For the past 32 years, I tried everything from over the counter to prescriptions, nothing worked. I am fair skin, have oily skin. I believe I have found something that worked. For the past year I have been 95% acne free here is my story. I now use these over the counter products, Apple cider vinegar as a daily face wash, I dissolve about 5 aspirins as a paste and use it as a mask for ten minutes daily. I also stopped drinking milk, milk produces hormones that can cause acne. I bought this product that's is called "tanda" its a blue light therapy, it works by eliminating bacteria on your face. I believe milk was my biggest cause. Also if your a male and you shave , instead of shaving use a beard trimmer to get a close shave, that way you will not get the irritation from a straight razor. I hope this helps.